Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Flagstaff, AZ

July 14, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2022, 10:32 AM MST for Coconino County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2022, 10:32 AM MST (17:32 UTC)
Expired
Jul 14, 2022, 3:30 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:25 AM MST, 7 minutes earlier.

Area forecast discussion, Jul 14, 10:25 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1025 AM MST Thu Jul 14 2022

.SYNOPSIS...Monsoon moisture will remain in place over the coming
week with daily rounds of showers and thunderstorms, especially
across the higher terrain.

&&

.UPDATE... No significant changes were made to the forecast. The
POPs were edited to match the current radar. Throughout the day,
the POPs were changed to have increasing coverage to scattered and
numerous storm activity. The WPC has put western Yavapai and
Coconino Counties in a slight risk for flash flooding today.

This afternoon, the main hazards will be gusty outflows, small
hail, lightning, and heavy rainfall. Rainfall rates of 1-2in per
hour are possible which will result in localized flash flooding.
There is a higher hail threat today with the increased
instability. Storms are forecasted to taper off around sundown.

&&

.PREV DISCUSSION /252 AM MST/...A strong high pressure system
remained centered near the Four Corners during the morning hours.
Over the next several days there will be little change in the
position or strength of the high with only a slight eastward
drift in response to a passing trough over the northwestern
states. The result, monsoon moisture isn't going anywhere. The
strength of the high will continue to inhibit full scale monsoon
activity across northern Arizona, especially the northeast corner
of the state.

For today...A decent thunderstorm complex over northwest Mexico
will likely push additional moisture across western Arizona as it
collapses this morning. The path of the moisture suggests that the
most vigorous thunderstorm activity will be along and southwest of
a line from extending from the Grand Canyon southeastward through
Flagstaff and Happy Jack. The flow aloft is weak and there is no
major source for lift so we are expecting mainly garden variety
thunderstorms with isolated dumpers capable of producing rainfall
in excess 2 inches. In general, beneficial rain for the majority
of locations. Storms will linger into the evening with any
showers or thunderstorms becoming isolated by midnight.

Friday and beyond...As mentioned, high pressure is expected to
remain in place with only subtle day-to-day variations in the
exact center of the high. Under this pattern moisture will remain
in place with the cycle of afternoon and evening thunderstorms
continuing. The most active thunderstorm weather will likely be
across the White Mountains, Mogollon Rim and Grand Canyon area
southward. Activity will generally be more isolated over the
northeast corner of the state, closer to the center of the strong
high and where lower moisture values will exist.

&&

.AVIATION...For the 18Z TAF package...Mainly VFR conditions are
expected for the next 24 hours. Light winds this morning will become
westerly with gusts of 15 to 20 kts. Scattered showers and
thunderstorms will develop mainly after 20Z with greatest coverage
along and south of a KGCN-KFLG-KSOW line. MVFR conditions possible
in heavier showers. Gusty and erratic winds are likely near
thunderstorms with lightning and small hail. Thunderstorms diminish
after 03Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms are expected for today and
Friday. The best coverage will be along and south of the Mogollon
Rim. Gusty outflow winds, lightning, and locally heavy rainfall will
be possible. Rainfall rates of one to two inches per hour are
forecast with stronger storms, resulting in possible flash flooding
on area burn scars.

Saturday through Monday...Shower and thunderstorm activity persists
each day through the weekend. Temperatures remain warm with westerly
afternoon winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MG/McCollum
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 14, 10:22 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1022 AM MST Thu Jul 14 2022

AZZ012-015-141800-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1022 AM MST Thu Jul 14 2022

...A strong thunderstorm will impact portions northern
Flagstaff in Coconino County through 1100 AM MST...

At 1019 AM MST, Doppler radar was tracking a strong thunderstorms 10
to 15 miles north of Flagstaff across the San Francisco Peaks area.
These storms were nearly stationary.

HAZARD...Winds of up to 45 mph and penny size hail. Heavy rainfall
         can also be expected with these thunderstorms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Flagstaff Mall, Sunset Crater Volcano National Monument,
Timberline, Hutchison Acres, Bonito Campground At Sunset Crater,
Doney Park, Wupatki Trails, Fernwood, Sunset Crater Visitors Center,
Lockett Meadow Campground, Arizona Snowbowl and Little Elden Spring
Horse Camp.

This includes the following highways...
 Route 66 between mile markers 199 and 201.
 Interstate 40 between mile markers 200 and 201.
 U.S. Highway 89 between mile markers 419 and 439.
 Highway 180 between mile markers 234 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3530 11142 3520 11161 3541 11181 3555 11142
TIME...MOT...LOC 1719Z 161DEG 3KT 3539 11153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Bain

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:22 AM MSTSpecial Weather StatementFGZCoconino38 min
Jul 14, 11:03 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 11:08 AM MSTSpecial Weather StatementFGZYavapai52 min
Jul 14, 11:23 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 11:41 AM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 14, 12:02 PM MSTSpecial Weather StatementFGZYavapai43 min
Jul 14, 12:14 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 14, 12:48 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 12:59 PM MSTSpecial Weather StatementFGZYavapai31 min
Jul 14, 1:13 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 14, 1:40 PM MSTAreal Flood AdvisoryFGZYavapai50 min
Jul 14, 2:16 PM MSTSpecial Weather StatementFGZYavapai29 min
Jul 14, 2:30 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 14, 2:41 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 3:50 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai115 min
Jul 14, 4:04 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.